Using Fluorouracil for Actinic Keratosis - case study
Since the web has a surprising amount of non useful detail on the topical uses of Fluorouracil gel for pre-cancerous lesions but not really much support for patients on what they really can expect, I thought I give you a play-by-play on my experience.
After many years of going hatless I had a good amount of sun damage and precancerous lesions on my face and had been treated first with topical nitrogen to remove specific lesions and then with Blue Light Therapy (Levulan). Neither of these were really effective and so my dermatologist suggested, rather than years of single shots with liquid nitrogen, I try treatment with Fluoruracil (often called 5FU) gel.
The side effects of topical are listed as Common (>1% frequency): Local pain, Itchiness, Burning, Stinging, Crusting, Weeping, Dermatitis and Photosensitivity. More about this later. There are a profusion of uncommon and rare side effects but nothing so dramatic as to scare me off.
Dosage and application
This medication comes in 1% and 5% concentrations and I was prescribed the 5%, probably because my lesions were widespread and evidently resistant to the other treatments. Instructions say to spread a thin layer; there is no way to emphasize how correct that it is. The medication is suspended in a vanishing cream and even a blob the size of a half a pea will easily cover one's cheek. After correct application, the gel isn't visible except as a sheen on one's skin. This gel is typically applied for two weeks. The end result is all the cancerous and pre-cancerous cells slough off in large disgusting scabs.
I applied this after my morning shower and then again in the evening, leaving enough time before bed so that the gel would be absorbed before I spent any time on the pillow.
I was careful to wear a large brimmed hat and actually stayed as much as possible indoors. Perhaps it was a psychological result but anytime I was in the sun I could feel some stinging on the treated areas. There was little or no change for the first week of application and it was only after Day 8 or 9 that I became aware of changes in my skin.
There was some puffiness and fluid accumulation and my skin was reddening. Startlingly, my eyes felt puffy as if the lids were swollen. I felt a slight bit of tingling and a warm shower elicited some burning. For about an hour after application I felt stinging over my face and scalp where the gel had been applied.
By the twelfth day, I had a fairly severe (although not as bad as the 'horrible examples that can be found on the Internet') blistering and swelling.
This was particularly evident in the creases next to my nose. According to my dermatologist this is a common area for the occurrence of the Actinic Keratosis (a rough, scaly patch on your skin that develops from years of exposure to the sun) and is particularly difficult to treat surgically without a bad cosmetic result.
The hour or so burning after application was still present but if I did anything to exacerbate the problem, like taking a hot shower or rubbing my face with a wet face cloth (which I did to try and clear some of the disgusting debris) that would set off a bout of nearly intolerable pain and burning that could be settled down only with very, very strong analgesics.
Until I got access to these wonder pills, I lay with cool wet clothes on my face. I have no idea how low my pain threshold is or how typical my response was but for anyone having this treatment, get pills in advance.
My face looks like a badly inflamed pizza with everything. A neighbor came to our door and actually recoiled in shock. Needless to say I don't go out much; between being leery of the sun and not wanting to jump start another bout of pain.
I am in my second day post gel, but applying some soothing ointments and taking some anti-inflammatory meds. The swelling and blistering are subsiding, I think. My face still looks like hell and , to be honest, I am very happy not to be applying the gel any more.
I still cannot opening my mouth wide to take a bit of an apple, for example, without the stretching being painful. If, by accident or intent my wife slapped my face, I would immediately file for divorce,. (did I mention the itching? small potatoes compared to the pain but still damn annoying because one can't scratch.)
I had a bout of severe pain during the night and some lingering now but had forethought to leave a glass of water and pain pill readily available. My dermatologist saw me yesterday and said I look like I am healing well and I will look ten years younger when all the healing is complete.
Of course he gets paid to say that.
OK, to sum up:
Wear a hat and sun screen but, if you haven't and need to go through this therapy, be prepared.
When using the gel: stay out of the sun and, if fact, stay indoors because it's the uv that will hurt;
if you have to go out wear a hat and use sun block on the non gelled areas.
be prepared for pain. No, it's not stinging, it is pain. It can be the kind of walking -up-and-down- wringing-hands kind of pain.
Get a prescription for something strong and legal and keep the meds available.
Irust your dermatologists, if he or she thinks you need it, use it.
Keywords: 5FTU, actinic keratosis, basal cell, fluorouracil, fluorouracil gel 5%, white scaly patches
My impression is that the horrible results you see on the web are there because they are so horrible and the dermatologists remember them AND they are easy to photograph.
My guess is that my results are much more typical.
My dermatologist prescribed Percocet (acetaminophen and oxycodone) in 5 mgm pills.
What I learned.
Don't go into sun, uncovered.
Use only tepid water on your face, NEVER scrub with anything. After having a terrible session when I actually used a wash cloth, from then on I rinsed my face with tepid water and blotted it dry with a smooth soft cloth. (I actually used old cotton t-shirts.)
Do NOT let pain get established, if it starts to hurt, take a pain pill. It is much harder and less successful to try to calm pain after it starts.
Dosage- my dose was 5 mgm oxycodone and 300 mgm acetopminophen. A full pill would just knock me out so I foten tried a half pill to start.
The dermatologist was right in that my skin looked ten years better after the treatment.
Thank you for posting this. Your photos are the best I've seen and I'm hoping my case is closer to yours than the majority of others I've seen on the internet. I'm curious what pain killer you were prescribed. I am on day 5 of a 30 day regime and am TERRIFIED of what may be in store for me.
My problem actually was not close to K. Pilaris at all, which is an essentially harmless skin disease that might indeed be cured by natural remedies.
What I had was pre-cancerous or actinic keeratosis which, if left alone, develops into basal cells carcinomas. I've had those removed, along with a squamous cell carcinoma or two.
To the person that said that his medication had no side effects, don't fool yourslef. If some has no 'side effects' it has no effects. Neither Nature nor man can create something with only a single narrow effect.
No comments posted.
(For some odd reason the option to subscribe by email is given above and the option to subscribe using an RSS reader is below the following text. you figure that out.)
Recent PostsComposition and Critique - understanding a photograph Customizing the Lightroom Metadata Panel An Approach to Post Processing. The Salt of the Earth – a film about Sebastiao Salgado - review The Rules of Composition, The Rules of Art. Is post processing cheating? Combat Photography Using Fluorouracil for Actinic Keratosis - case study Review: Focal Point: Fine Art and Creative Photography - MD Fed Art Review- Naturevisions Traveling Exhibit at the Oakland Mills Interfaith Center